Don Corson represented the family of a 45-year-old woman who had no history of heart disease but died suddenly and unexpectedly from cardiac arrhythmia.
Her husband, Jerry, remembers waking up to hear her wet, ragged gurgling sounds. He dialed 911 and frantically gave her mouth-to-mouth resuscitation, but it was too late. At first, the death was a mystery. No one had any answers. But after Jerry persisted with the Medical Examiner to get more detailed toxicology testing, an answer was stamped onto the death certificate: accidental death due to a toxic level of the antihistamine Hismanal.
For Jerry, that was unfathomable. The cause of his wife’s death was a toxic build-up of an allergy medication that was then still prescribed by some to treat seasonal runny noses and itchy eyes. Jerry could not believe that had happened. Jerry conducted an extensive amount of medical and scientific literature research, and even reached out to the authors of some of the scientific publications. He brought in a box of documentation. Don agreed to review the research Jerry had done on his own, and investigated further.
Eventually, there was a case against the drug company and the provider of the medication. One of the responsible parties settled with a strict confidentiality agreement, and the case proceeded to trial against the other defendant. The trial involved numerous experts in medicine and toxicology. The jury confirmed that the prescription drug was the cause of an avoidable and unnecessary death of a healthy wife and mother.
Before Jerry’s wife was killed, the cardiac risks of Hismanal (the brand name for the medication Astemizole) were well-known within the scientific community. Those risks were documented on what are commonly called “black box” (FDA-required) warnings to professionals. Before that time, better antihistamine medications were widely available that did not have Hismanal’s potential to cause fatal heart arrhythmias. By the time Jerry’s wife was given the fatal dosing, there was no need to prescribe Hismanal for ordinary seasonal allergy symptoms. Later, after a series of labeling changes and warnings, Hismanal was recalled.